Maryland, 2019Flash Flooding and Damaging Wind in Maryland, June 29 to 30, 2019
June 29 to 30, 2019 · NWS PBZ · 4 events in 1 county or zone
An unstable environment, plus residual outflow boundaries from previous convection, helped to expand thunderstorm coverage during the evening of the 29th and into the early morning hours of the 30th ahead of a sagging cold front. Storms pushed across Garrett County starting after 8 PM on the 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable environment, plus residual outflow boundaries from previous convection, helped to expand thunderstorm coverage during the evening of the 29th and into the early morning hours of the 30th ahead of a sagging cold front. Storms pushed across Garrett County starting after 8 PM on the 29th. Periods of moderate to heavy rain occurred until around 4 AM the following morning as backbuilding storms continued through the night. Rainfall totals of 2 to 4 inches were observed over portions of the county, resulting in some reports of flooding. Also, one thunderstorm managed to blow down trees along Savage River Road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 29, 8:12 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 29, 8:12 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
912 PM EDT Sat Jun 29 2019
.SYNOPSIS...
Seasonably warm and humid weather with periodic shower and storm
chances can be expected through much of next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Changes for the eve update continued to revolve around showers and
storms forming in advance of a southward sagging frontal boundary.
Severe chances will continue to decline as instability fades with the
warmth.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
A cooler and drier sunday can be expected with sfc high pres under
NW flow aloft.
Dry conditions will continue Monday as sfc high pressure persists
and the upper level ridge axis moves overhead. The first in a series
of disturbances will round the periphery of the ridge starting Monday
night, allowing for storm complexes to traverse the Great Lakes to
move southeast across the Upper Ohio River Valley. Precipitation
chances for this period remains low due to the lack of model
consensus and the more difficult nature in mapping out storm complex
track.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
A series of disturbances within NW flow will maintain periodic
shower and thunderstorm chances throughout the week. Temperatures
will be largely above normal with increased humidity.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Eve precip chances will end with passage of a cold front. Models
indicate a potential for fog development overnight, but think that
enough mixing will continue to preclude much fog development, but
this will need to be monitored.
.Outlook...
A series of disturbances will create thunderstorm chances and their
varied restrictions for much of the next work week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 29, 3:24 AM EST, 18 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
424 AM EDT Sat Jun 29 2019
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-300830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
424 AM EDT Sat Jun 29 2019
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
There is a marginal chance for locally strong to severe storms this
afternoon and evening. Damaging wind will be the primary threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 29, 5:20 PM EST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
620 PM EDT Sat Jun 29 2019
OHZ041-050-PAZ020-029-WVZ001-292245-
Jefferson-Columbiana-Beaver-Washington-Hancock-
620 PM EDT Sat Jun 29 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHEASTERN JEFFERSON...SOUTHEASTERN COLUMBIANA...NORTHWESTERN
WASHINGTON...SOUTHWESTERN BEAVER AND HANCOCK COUNTIES...
At 620 PM EDT, a strong thunderstorm was located over Wellsville,
moving southeast at 30 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
East Liverpool... Wellsville...
Ohioville... Midland...
Chester... Industry...
New Cumberland... Shippingport...
Newell... Irondale...
New Manchester... Empire...
LAT...LON 4060 8080 4069 8074 4062 8036 4044 8048
TIME...MOT...LOC 2220Z 297DEG 27KT 4062 8067
Local storm report, Jun 29, 7:28 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
828 PM EDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 E AMBRIDGE 40.59N 80.19W
06/29/2019 ALLEGHENY PA SOCIAL MEDIA
SEVERAL TREES DOWN IN WALTER PANEK PARK
0521 PM TSTM WND DMG BELL ACRES 40.59N 80.18W
06/29/2019 ALLEGHENY PA TRAINED SPOTTER
SEVERAL TREES DOWN
0540 PM HAIL CORSICA 41.18N 79.20W
06/29/2019 E0.75 INCH JEFFERSON PA SOCIAL MEDIA
0746 PM TSTM WND DMG PLEASANT GROVE 40.19N 79.29W
06/29/2019 WESTMORELAND PA SOCIAL MEDIA
TREES DOWN BETWEEN STAHLSTOWN AND LIGONIER
&&
EVENT NUMBER PBZ1902454
EVENT NUMBER PBZ1902455
EVENT NUMBER PBZ1902456
EVENT NUMBER PBZ1902457
TGREENSpecial weather statement, Jun 29, 7:37 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
837 PM EDT Sat Jun 29 2019
OHZ050-PAZ029-WVZ002-003-300100-
Jefferson-Washington-Brooke-Ohio-
837 PM EDT Sat Jun 29 2019
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHEASTERN JEFFERSON...WEST CENTRAL WASHINGTON...
NORTHEASTERN OHIO AND BROOKE COUNTIES...
At 836 PM EDT, strong thunderstorms were clustered over Avella,
moving east at 35 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Wellsburg... Avella...
Mingo Junction... Wolfdale...
Hooverson Heights... Bethany...
Claysville... Franklin...
Hickory... Beech Bottom...
Brilliant... Taylorstown...
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
LAT...LON 4025 8068 4035 8055 4029 8020 4006 8041
TIME...MOT...LOC 0036Z 291DEG 31KT 4026 8050
Local storm report, Jun 29, 7:51 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND DMG VAN VOORHIS 40.16N 79.97W
06/29/2019 WASHINGTON PA 911 CALL CENTER
TREES AND WIRES DOWN BLOCKING ROAD
&&
EVENT NUMBER PBZ1902458
TGREENLocal storm report, Jun 29, 8:21 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
921 PM EDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND DMG 1 NNE MOUNT PLEASANT 40.16N 80.15W
06/29/2019 WASHINGTON PA 911 CALL CENTER
TREES DOWN ON 400 BLOCK OF RANKIN RD
0814 PM TSTM WND DMG 1 S P AND W PATCH 40.25N 80.48W
06/29/2019 WASHINGTON PA 911 CALL CENTER
TREES DOWN ON WASHINGTON PIKE
0815 PM TSTM WND DMG WARNER 40.14N 79.93W
06/29/2019 WASHINGTON PA 911 CALL CENTER
TREES DOWN AT OLD 71 AND BREWER ST
0844 PM TSTM WND DMG 2 S DUNSFORT 40.17N 80.50W
06/29/2019 WASHINGTON PA 911 CALL CENTER
ROOF BLOWN OFF HOUSE ON DRY RIDGE RD
&&
EVENT NUMBER PBZ1902459
EVENT NUMBER PBZ1902460
EVENT NUMBER PBZ1902461
EVENT NUMBER PBZ1902462
TGREENLocal storm report, Jun 29, 8:50 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
950 PM EDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM TSTM WND DMG LUZERNE 40.00N 79.96W
06/29/2019 FAYETTE PA PUBLIC
TREES AND POWER LINES DOWN
&&
EVENT NUMBER PBZ1902463
TGREENFlash Flood, Garrett
- When
- June 29, 9:40 PM EST to June 30, 7:30 AM EST
- Where
- Garrett County, 0.87 mi SE of Friendsville to 0.66 mi SE of Friendsville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.660, -79.410
County 911 officials reported significant flooding through the city of Friendsville.
Thunderstorm Wind, Garrett
- When
- June 29, 9:49 PM EST
- Where
- Garrett County, 1.74 mi WNW of Bond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.510, -79.150
A 911 dispatcher reported that over a dozen trees were blown down along Savage River Road.
Flash Flood, Garrett
- When
- June 30, 1:28 AM EST to 2:30 AM EST
- Where
- Garrett County, 0.77 mi W of Redhouse to 0.35 mi WSW of Redhouse
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.298, -79.484
A local fire department reported that Cash Valley Road was closed due to flooding.
Flash Flood, Garrett
- When
- June 30, 5:30 AM EST to 11:01 AM EST
- Where
- Garrett County, 0.88 mi WSW of Weber to 0.75 mi SW of Weber
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 39.394, -79.414
A social media user reported that portions of Route 219 were flooded south of Oakland.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 29, 20193 deaths · 3 events
- Excessive Heat in Arizona, June 29 to 30, 20193 deaths · 3 events
- Hail and Damaging Winds in Pennsylvania, June 29, 201935 injured · $105,000 · 52 kt wind · 31 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 29 to 30, 20191 death · 63 kt wind · 10 events
- Hail in North Dakota, June 29, 2019$900,000 · 3 in hail · 1 event
- Hail and Damaging Winds in Pennsylvania, June 29, 20191 in hail · 62 events
- Hail and Damaging Winds in Texas, June 29, 2019$82,000 · 1 in hail · 10 events
- Hail and Damaging Winds in New Jersey, June 29, 20191.75 in hail · 50 events
- Hail and Damaging Winds in Pennsylvania, June 29, 2019$50,000 · 1 in hail · 14 events
- Hail and Damaging Winds in New York, June 29, 2019$40,000 · 1.25 in hail · 12 events
- Damaging Winds in New Jersey, June 29, 2019$41,000 · 61 kt wind · 11 events
- Hail and Damaging Winds in North Dakota, June 29, 2019$20,000 · 1.5 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834356, 834359, 834357, 834358.